Algebra pp 486-497 | Cite as

Grothendieck Categories

  • Carl Faith
Part of the Die Grundlehren der mathematischen Wissenschaften book series (GL, volume 190)


Grothendieck [57] introduced the notation for abelian categories which follows:
  1. AB3.

    A coproductive, hence cocomplete, abelian category.

  2. AB4.

    An AB3 category in which every coproduct i I A i i I B i of monics {A i B i } i I is monic.

  3. AB5.
    An AB3 category such that for any directed family {A i } i I of subobjects of any object X, and any subobject B,
    $$\left( {\sum\limits_{i \in I} {{A_i}} } \right) \cap B = \sum\limits_{i \in I} {\left( {{A_i} \cap B} \right)}.$$


Direct Limit Abelian Category Left Adjoint Canonical Morphism Exact Functor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [68]
    Bucur, I., Deleanu, A.: Introduction to the Theory of Categories and Functors. London/New York/Sydney: Wiley-Interscience 1968.Google Scholar
  2. [60]
    Freyd, P.: Functor Theory. Ph. D. Thesis, Columbia University 1970.Google Scholar
  3. [64]
    Freyd, P.: Abelian Categories. New York: Harper Row 1964.Google Scholar
  4. [62]
    Gabriel, P.: Des catégories abeliennes. Bull. Soc. Math. France 90, 323–448 (1962).zbMATHMathSciNetGoogle Scholar
  5. [57]
    Grothendieck, A.: Sur quelques points d’algèbre homologique. Tohoku Math. J. 9, 119–221 (1957)zbMATHMathSciNetGoogle Scholar
  6. [60]
    Lubkin, S.: Imbedding of abelian categories. Trans. Amer. Math. Soc. 97, 410–417 (1960).CrossRefMathSciNetGoogle Scholar
  7. [63]
    MacLane, S.: Homology. Berlin/Göttingen/Heidelberg: Springer 1963.zbMATHGoogle Scholar
  8. [72]
    MacLane, S.: Categories for the working mathemacian. Berlin/Heidelberg/ New York: Springer 1972. MacLane, S., Eilenberg, S. (see Eilenberg and MacLane).Google Scholar
  9. [64]
    Popesco, N., Gabriel, P.: Caractérisations des catégories abelienncs avec générateurs et limites inductives exactes. C. R. Acad. Sci. Paris 258, 4188–4190 (1964). Preston, G. B., Clifford, A. H. (see Clifford and Preston).Google Scholar
  10. [65]
    Mitchell, B.: Theory of Categories. New York: Academic Press 1965.zbMATHGoogle Scholar
  11. [71]
    Takeuchi, M.: A simple proof of Gabriel and Popesco’s theorem. J. Algebra 18 112–113 (1971).CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag, Berlin · Heidelberg 1973

Authors and Affiliations

  • Carl Faith
    • 1
  1. 1.Rutgers UniversityNew BrunswickUSA

Personalised recommendations